Alert archive / Ohio / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 185, NWS Charleston, WV

July 20, 2022Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 20, 2022, 11:34 PM EDT for Perry County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2022, 11:34 PM EDT (03:34 UTC)
Expired
Jul 21, 2022, 12:00 AM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Perry County, OH

The radar

The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2022-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3235 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2022-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3235 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
2.5
Supercell composite
17.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:08 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 20, 8:08 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
808 PM EDT Wed Jul 20 2022

.SYNOPSIS...
Cold front arrives tonight, followed by high pressure to end
the work week. Another weak front drops into the region early
next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 807 PM Wednesday...

Temperatures have lowered below 90 degrees and heat index below
100 degrees across the lowlands late this afternoon. Therefore,
the heat advisory has been cancelled. Rest of forecast remains
on track.

As of 1220 PM Wednesday...

Overall no significant changes necessary to the previous
forecast. Hot and humid weather across the area today. Some
cloud cover may prevent temperatures from getting too warm, but
with dew points in the lower to mid 70s and temperatures
forecast to get at least into the upper 80s across much of the
area, did go ahead and decide to issue a heat advisory for some
areas this afternoon as a precaution.

Otherwise, a cold front approaches the area late tonight,
creating showers and thunderstorms, some of which could be
strong to severe with damaging winds. There is some concern
however based on timing as to how much instability there will be
to work with, but still looking at a severe threat, particularly
north/west of the Ohio River, with lessor chances east/south of
the river.

In addition, heavy downpours will accompany any convection, and
this could lead to localized water issues. Do not anticipate
widespread flooding.

Frontal boundary will continue to sag south of the CWA on
Thursday, with drier weather taking hold.

As of 1130 AM Wednesday...

Went ahead and issued a heat advisory. May be borderline in some
spots but feel close enough to meeting criteria to go ahead and
go for it.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 201 PM Wednesday...

The region should be in the middle of two fronts during this
period. Models suggest that a mid-level trof may push southeast
across the area Thursday night. However, soundings show mid and
upper levels should be quite dry which should result in only a
few clouds and dry weather.

Surface high pressure will then take control of the weather
through Saturday. Dry weather and mostly clear skies should
prevail.

Under abundant sunshine, daytime temperatures should be above
normal both days with readings generally in the low 90s across
the lowlands Friday with low to mid 90s possible on Saturday.
A slightly drier airmass will result in heat index values
remaining below 100.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 1243 PM Wednesday...

An upper level ridge is progged to build across the southeast states
during the period.  However, our region will generally remain in
westerly to northwesterly upper level flow with several trofs moving
through the flow.  At the surface, a cold front may push into the
area Sunday into Monday and then remain nearby through the remainder
of the period.

These features should result in shower and storm chances increasing
from the north through Sunday with unsettled weather expected
through Wednesday.  The exact timing of the highest precipitation
chances will depend on diurnal heating and the passage of any trof
which is tough to forecast especially near the end of the period.

Sunday should be the warmest day with highs well above normal.
Abundant low-level moisture will combine with these hot temperatures
to result in heat indices near 100.  A Heat Advisory may be needed.
The combination of clouds and precipitation should then act to bring
daytime temperatures back closer to normal and keeping heat
indices below 100.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 738 PM Wednesday...

Satellite imagery and METARs show mostly clear skies with
widespread VFR conditions across the area. Afternoon cu field
will dissipate shortly after sunset. Southwest winds less than
10 knots will become light overnight.

Models bring showers and storms associated with a passing cold
front later tonight. Some of the strongest storms could produce
damaging wind gusts and heavy downpours, along with brief
MVFR/IFR visibilities. The cold front will slow down as it
travels southeast tonight, progged to exit southeast of the area
by Thursday mid morning.

Widespread MVFR/local IFR ceilings will linger behind storms,
through roughly 16Z when improvement to VFR is expected area
wide.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Onset timing of showers and storms this
evening may vary from the forecast. Heavy rainfall may
periodically cause worse visibilities than forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            THU 07/21/22
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    M    M    H    H    M    H    M
HTS CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    L    H    H
PKB CONSISTENCY  H    H    H    H    M    M    H    H    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    M    H    M    H    H

AFTER 00Z FRIDAY...
IFR possible in dense valley fog Friday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/SL
NEAR TERM...ARJ/SL
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...ARJ
Hazardous weather outlook, Jul 20, 8:15 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
815 PM EDT Wed Jul 20 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-220015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-
815 PM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

A slight risk of severe weather exists tonight, with isolated severe
storms capable of producing damaging winds. There is also a risk for
excessive rainfall producing flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>034-039-040-515>522-220015-
Dickenson-Buchanan-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
815 PM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Tonight.

A risk of excessive rainfall is present tonight. In addition, an
isolated severe storm is possible, with damaging winds the primary
threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523>526-220015-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
815 PM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

A risk of excessive rainfall is present tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 20, 9:58 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
958 PM EDT Wed Jul 20 2022

OHZ066-067-210245-
Morgan OH-Perry OH-
958 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of Perry and
northwestern Morgan Counties through 1045 PM EDT...

At 958 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bremen, or 7 miles southwest of Somerset, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Crooksville,
Thornville, Junction City, Glenford and Eagleport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
      3977 8208 3976 8178 3969 8175 3966 8237
      3974 8236 3974 8241 3983 8240 3984 8247
      3992 8247 3993 8245
TIME...MOT...LOC 0158Z 264DEG 32KT 3976 8244

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Jul 20, 10:06 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1006 PM EDT Wed Jul 20 2022

OHZ083-084-086-210245-
Jackson OH-Gallia OH-Vinton OH-
1006 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of north central
Gallia, Jackson and southeastern Vinton Counties through 1045 PM
EDT...

At 1006 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Jackson, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Oak Hill, Rio Grande, Vinton, Wilkesville, Adamsville,
Petersburg and Mabee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 8280 3912 8232 3901 8233 3901 8230
      3886 8230 3886 8276 3894 8275 3895 8281
TIME...MOT...LOC 0206Z 265DEG 32KT 3896 8280

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Jul 20, 10:45 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
1045 PM EDT Wed Jul 20 2022

OHZ083-085-086-210330-
Jackson OH-Meigs OH-Gallia OH-
1045 PM EDT Wed Jul 20 2022

...A strong thunderstorm will impact portions of west central Meigs,
northern Gallia and southeastern Jackson Counties through 1130 PM
EDT...

At 1045 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Hill, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gallipolis, Oak Hill, Rio Grande, Gallia, Vinton, Adamsville, Gage,
Centerpoint and Kyger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3900 8267 3904 8214 3882 8218 3880 8222
      3878 8222 3881 8258 3884 8258 3885 8267
TIME...MOT...LOC 0245Z 269DEG 31KT 3892 8258

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JP
Special weather statement, Jul 20, 10:53 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
1053 PM EDT Wed Jul 20 2022

OHZ066-210330-
Perry OH-
1053 PM EDT Wed Jul 20 2022

...Strong thunderstorms will impact portions of northern Perry County
through 1130 PM EDT...

At 1053 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frazeysburg to Pickerington. Movement was
east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City and Glenford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3982 8208 3976 8208 3968 8228 3970 8237
      3974 8236 3974 8241 3983 8240 3984 8247
      3993 8246
TIME...MOT...LOC 0253Z 284DEG 33KT 4009 8219 3987 8275

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JP

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:12 AM EDTSpecial Weather StatementRLXJackson33 min
Jul 21, 12:44 AM EDTSpecial Weather StatementRLXJackson16 min
Jul 21, 1:38 AM EDTSpecial Weather StatementRLXWirt22 min
Jul 21, 1:46 AM EDTSpecial Weather StatementRLXTyler29 min
Jul 21, 1:57 AM EDTSpecial Weather StatementRLXRitchie18 min
Jul 21, 2:21 AM EDTSpecial Weather StatementRLXPutnam24 min
Jul 21, 2:25 AM EDTSpecial Weather StatementRLXGilmer35 min
Jul 21, 2:56 AM EDTSpecial Weather StatementRLXKanawha34 min
Jul 21, 3:19 AM EDTSpecial Weather StatementRLXFayette26 min
Jul 21, 3:40 AM EDTSpecial Weather StatementRLXKanawha35 min
Jul 21, 3:41 AM EDTSpecial Weather StatementRLXLincoln34 min
Jul 20, 9:58 PM EDTSpecial Weather StatementRLXPerry47 min
Jul 20, 10:06 PM EDTSpecial Weather StatementRLXJackson39 min
Jul 20, 10:45 PM EDTSpecial Weather StatementRLXGallia45 min
Jul 20, 10:53 PM EDTSpecial Weather StatementRLXPerry37 min
Jul 21, 12:07 AM EDTSpecial Weather StatementRLXMorgan, Perry38 min
Jul 21, 12:17 AM EDTSpecial Weather StatementRLXAthens, Meigs28 min
Jul 21, 12:20 AM EDTSpecial Weather StatementRLXVinton25 min
Jul 21, 12:42 AM EDTSpecial Weather StatementRLXAthens, Jackson, Vinton33 min
Jul 21, 1:27 AM EDTSpecial Weather StatementRLXMeigs18 min
Jul 21, 2:16 AM EDTSpecial Weather StatementRLXLawrence29 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.